Heavy Snow, East Slopes of the Southern Cascades
- When
- January 31, 9:45 PM PST to 11:59 PM PST
- Where
- East Slopes of the Southern Cascades forecast zone
- Reported by
- TRAINED SPOTTER
10 inches in 8 hours at Appleton 16N.
1 heavy snow, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 31, 8:00 PM PST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
800 PM PST TUE JAN 31 2006
.SHORT TERM...BIG CONCERN TONIGHT IN THE FORECAST IS HEAVY SNOW
FALLING ACROSS CENTRAL OREGON AND ALONG THE SOUTHERN WASHINGTON
CASCADE EAST SLOPES. MODERATE TO HEAVY SNOW IS ALSO FALLING OVER THE
BLUE MOUNTAINS. HAVE ISSUED A NEW SNOW ADVISORY FOR THE BLUE
MOUNTAINS UNTIL 4AM. I DO NOT BELIEVE HEAVY SNOW CRITERIA WILL BE
MET IN THE BLUE MOUNTAINS...BUT THE OTHER AREAS THAT HAVE HEAVY SNOW
WARNINGS HAVE PROBABLY ALREADY VERIFIED. THE SNOW CAM AT SUN RIVER
IS NOW SHOWING AT LEAST A FOOT OF NEW SNOW WITH A LARGE SNOW DRIFT
BLOCKING THE VIEW OF THE MEASUREMENT STICK AFTER THE SNOW REACHED
THE 12 INCH MARK. TEMPERATURES ARE STILL NEAR OR SLIGHTLY BELOW
FREEZING IN ALL THE ADVISORY/HEAVY SNOW WARNING AREAS...BUT WARMER
AIR IS NOW WORKING ITS WAY NORTHWARD INTO BEND AND HAS CHANGED THE
SNOW OVER TO LIGHT RAIN IN BEND. WILL UPDATE THE ZONES AND REFRESH
THE SNOW ADVISORY/HEAVY SNOW WARNING PRODUCT AS WELL A BIT LATER ON.
THE COLD FRONT WITH THIS SYSTEM WILL MOVE THROUGH THE AREA AROUND
12Z WITH BREEZY TO WINDY CONDITIONS DEVELOPING OVER THE LOWER
COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS ON WEDNESDAY. UP SLOPE
RAIN AND SNOW SHOWERS WILL ALSO PERSIST ON WEDNESDAY IN THE NORMAL
UP SLOPE AREAS OF THE BLUE MOUNTAINS. SEVERAL MORE WEAKER WEATHER
SYSTEMS WILL MOVE THROUGH THE REGION DURING THE REST OF THE WEEK BUT
AM NOT EXPECTING AS MUCH PRECIPITATION FROM THESE AS THEY WILL BE
WEAKER. 88
&&
.AVIATION...IFR CONDITIONS ARE EXPECTED AT TIMES AT THE TAF SITES
ALONG THE CASCADES (TAF KRDM...KDLS AND KYKM) DUE TO LOW CEILINGS
AND/OR VISIBILITIES AT TIMES IN RAIN AND SNOW. THE TWEB ROUTES NEAR
THESE LOCATIONS WILL ALSO BE AFFECTED. ELSEWHERE CEILINGS MAY BECOME
LOW ENOUGH FOR MVFR OR EVEN POSSIBLY IFR FOR BRIEF PERIODS AT
KPDT...KPSC AND KALW...HOWEVER VISIBILITIES SHOULD REMAIN ABOVE 3
MILES. THE MOUNTAINS WILL BE OBSCURED IN ALL LOCATIONS ABOVE
2500-3000 FEET MSL TONIGHT. CONDITIONS WILL IMPROVE ON WEDNESDAY
WITH MOSTLY VFR CONDITIONS PREVAILING AS THIS WEATHER SYSTEM DEPARTS
THE REGION.. 88
&&
.PREV DISCUSSION... (ISSUED 230 PM PST TUE JAN 31 2006)
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...LATEST SATELLITE
IMAGERY SHOWS A PACIFIC STORM SYSTEM CROSSING WESTERN WA/OR...WITH
SOME PRECIP BEGINNING TO SPILL OVER THE OREGON CASCADE CREST...WITH
LIGHT/MODERATE SNOW AT LAPINE...SUNRIVER AND CAMP SHERMAN.
ELSEWHERE...MID LEVEL CLOUDS ARE THICKENING IN ADVANCE OF THE SYSTEM.
FOR TNGT...ETA/NAM NOT MUCH DIFFERENT IN TIMING...SWEEPING THE SYSTEM
ACROSS CENTRAL OR/WA THIS EVENING...AND ACROSS THE EASTERN HALVES
OF OR/WA LATE THIS EVENING/OVERNIGHT. EVEN WITH WESTERLY FLOW
ALOFT...A STRONG JET WILL ENSURE MOST IF NOT ALL AREAS RECEIVE SOME
PRECIP...SO HIGH LIKELY TO CATEGORICAL POPS WILL BE USED. WITH
EASTERN OREGON NOT RECEIVING PRECIP UNTIL SUNSET OR SO...WILL USE
DEVELOPING WORDING FOR THESE AREAS IN LIEU OF LOWER POPS GIVEN THE
SHORT DURATION OF LESSER COVERAGE. THE MAJOR CONCERN FOR A
SIGNIFICANT SNOW EVENT WILL BE THE WARM AIR FILTERING IN AND THE
EFFECT ON SNOW LEVELS/ACCUMULATING SNOWS. WITH DEW POINTS RATHER LOW
ACROSS CENTRAL OREGON...MOST LOCATIONS WILL SEE TEMPERATURES LOWER
AT PRECIP ONSET...PRODUCING SNOW. THINK ELEVATIONS 4000 FEET AND
HIGHER WILL SEE A LONG ENOUGH DURATION OF SNOW TO ACCUMULATE SEVERAL
INCHES. THE WEBCAM AT SUNRIVER IS ACCUMULATING SNOW AT AROUND AN
INCH PER HOUR AND WITH A DURATION OF 6-9 HRS OF SNOW BEFORE
CHANGEOVER ABOVE 4000 FEET...HAVE ISSUED A HEAVY SNOW WARNING FOR
CENTRAL OREGON. WILL ALSO CONTINUE THE HEAVY SNOW WARNINGS FOR THE
WASHINGTON EAST CASCADE SLOPES...AS THESE AREAS WILL HAVE A LONGER
DURATION OF COLDER AIR/SNOW. FOR EASTERN OR/WA...THINK DURATION OF
COLD AIR AND MOISTURE IN PHASE WILL BE LESS...THUS WILL STAY UNDER
ADVISORY CRITERIA FOR THE EASTERN MTNS...WITH 2-4 INCH ACCUMS THE
RULE. WINDS WILL ALSO INCREASE AS A RATHER POTENT JET CROSSES THE
REGION. HOWEVER...SURFACE GRADIENTS ARE TIGHT...BUT NOT
EXCESSIVE...AND WITH MAX WINDS ALOFT OVERHEAD DURING LEAST EFFECTIVE
MIXING...THINK BREEZY/WINDY CONDITIONS WILL BE THE RULE ACROSS THE
BASIN/FOOTHILLS VERSUS ADVISORY/WARNING LEVEL WINDS.
WED THRU THU NIGHT...THE MAJOR SYSTEM WILL EXIT TO THE EAST...WITH
UPSLOPE SHWRS THE RULE EARLY WED FOR THE EASTERN MTNS. WAVES WILL
CONTINUE TO CROSS THE REGION IN WESTERLY FLOW THRU THURSDAY...WITH
SLIGHT CHC/LOW END CHC POPS FOR THE LOWLANDS...AND CHC POPS FOR
THE MTNS. DAYTIME TEMPERATURES WILL CONTINUE TO RUN ABOVE NORMAL...
ESPECIALLY ON WEDNESDAY WITH STRONGER WESTERLY FLOW.
LONG TERM...FRIDAY THROUGH TUESDAY...HIGH PRESSURE WILL BEGIN TO
BUILD OVER THE PACIFIC NORTHWEST ON FRIDAY...AS ANOTHER SYSTEM DIGS
OFF THE COAST. MODELS ARE SUGGESTING THAT A WARM FRONT WILL LIFT
ACROSS THE REGION ON FRIDAY AS WELL...BUT BELIEVE THE BRUNT OF THE
MOISTURE WILL STAY WEST OF THE CASCADES. THE NEXT SYSTEM WILL MOVE
EAST OF THE CASCADES LATE FRIDAY NIGHT AND SATURDAY...USHERING IN
PLENTY OF MOISTURE AND WIND. EXTENDED MODELS CONTINUE TO SUGGEST
PLENTY OF COLD AIR MOVING IN AND BEHIND THIS COLD FRONT...WITH
SNOW LEVELS FALLING TO NEAR 1000 FEET ON SATURDAY NIGHT. SHOWERS
WILL LINGER OVER THE MAINLY THE MOUNTAINS ON SUNDAY...WITH DRIER
CONDITIONS PREVAILING INTO EARLY NEXT WEEK. MODELS ARE STILL HAVING
A HARD TIME WITH THE OVERALL PATTERN DURING THE SUNDAY THROUGH
TUESDAY TIMEFRAME...BUT LEANED TOWARDS THE GFS WHICH HAS BEEN
CONSISTENT WILL BUILDING A REX BLOCK OVER THE WESTERN US.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 39 51 35 51 / 80 30 20 20
ALW 40 53 36 51 / 80 30 20 20
PSC 38 55 36 53 / 70 20 20 20
YKM 31 50 31 49 / 70 20 20 30
HRI 38 54 34 53 / 70 20 20 20
ELN 30 46 28 45 / 80 20 30 30
RDM 33 49 29 47 / 80 40 30 20
LGD 35 45 31 42 / 80 30 20 20
5J0 32 46 28 46 / 80 30 30 30
DLS 36 53 36 48 / 80 30 30 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 4 AM PST WEDNESDAY FOR ORZ504.
SNOW ADVISORY UNTIL 4 AM PST WEDNESDAY FOR ORZ502.
SNOW ADVISORY UNTIL 4 AM PST WEDNESDAY FOR ORZ503.
HEAVY SNOW WARNING UNTIL 4 AM PST WEDNESDAY FOR ORZ043.
WA...SNOW ADVISORY UNTIL 4 AM PST WEDNESDAY FOR WAZ030.
HEAVY SNOW WARNING UNTIL 4 AM PST WEDNESDAY FOR WAZ501-WAZ502.
&&
TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/82/88HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
922 PM PST TUE JAN 31 2006
WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-011315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
922 PM PST TUE JAN 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...REST OF TONIGHT
SNOW
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
SOUTHERN GILLIAM COUNTIES
STRONG WIND
GRANDE RONDE VALLEY
ANOTHER WINTER STORM WILL CROSS THE PACIFIC NORTHWEST TONIGHT...
BRINGING HEAVY SNOW TO THE CASCADES AND THE BLUE MOUNTAINS. INITIAL
SNOW LEVELS WILL BE AROUND 3000 FEET IN OREGON AND 2000 FEET IN
WASHINGTON. SNOW LEVELS WILL RISE OVERNIGHT TO 4000-5000 FEET IN
OREGON. HEAVY SNOW WARNINGS AND SNOW ADVISORIES HAVE BEEN ISSUED. IN
ADDITION THERE WILL BE STRONG GUSTY WINDS WITH SNOW IN THE SOUTHERN
GRANDE RONDE VALLEY NEAR LADD AND PYLES CANYONS AND HAVE ISSUED A
SNOW AND BLOWING SNOW ADVISORY FOR THAT AREA AS WELL. PLEASE REFER
TO AWIPS ID PDXWSWPDT WMO HEADER WWUS46 FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SERIES OF WEATHER SYSTEMS WILL MOVE THROUGH THE REGION WEDNESDAY
THROUGH SATURDAY. THE STRONGEST STORM WILL BE FRIDAY NIGHT AND
SATURDAY WITH SNOW LEVELS DROPPING TO 1500 FEET SATURDAY NIGHT.
SUNDAY AND MONDAY WILL BE MAINLY DRY AS AN UPPER LEVEL RIDGE BUILDS
OVER THE PACIFIC NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.1 heavy snow. Local standard time, as filed.
10 inches in 8 hours at Appleton 16N.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489339.